MAUDE Adverse Event Report: CAREFUSION, INC DIAMOND-FLEX HOOK RETRACTOR CVD LEFT 3D; LAPAROSCOPE, GENERAL & PLASTIC SURGERY

CAREFUSION, INC DIAMOND-FLEX HOOK RETRACTOR CVD LEFT 3D; LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Model Number 89-6105
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/21/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Initial emdr.A device is anticipated for investigation.Once the investigation has been completed a supplemental emdr will be submitted for the investigation results.If any additional information is received a supplemental will be submitted with those details.Date of event: date of event was unknown so field was populated with awareness date of event.
 
Event or Problem Description
It was reported that a snake liver retractor broke during a procedure.All pieces from the device were removed by the surgeon and an x-ray was used to confirm that no pieces were left inside the patient.
 
Additional Manufacturer Narrative
(b)(4) supplement emdr.Upon receipt the returned sample received a visual examination and a functional check.The following markings were found on the device: snowden pencer, usa, 89-6112, e16 and ce0123.Upon visual examination the reported failure mode was confirmed.The tension cable and memory wire had both failed, allowing the flex segments at the distal end of the device to separate from the remainder of the device.The following important observations were also made, the tension knob and tension screw were received separated from the handle, this requires set screw, headed pin, and block to be removed from the handle/tension screw joint.All three of these components were not returned with the remainder of the complaint sample.Next, the memory wire has a nipple crimped onto the proximal end of it, which would prevent the proximal end of the memory wire from exiting out the flex region of the device in the event of a failure.The memory wire was found to have been fractured, and the proximal half of the wire which included the crimped nipple, was not returned with the remainder of the complaint sample.Finally, the tension cable failed among the region of the proximal most segment pieces.Six of these segment pieces were not returned with the remainder of the device.To clarify, it was not possible for the components mentioned as missing in the previous observations to have fallen into the surgical field during the failure event.The crimped nipple secured to memory wire, the block, set screw and headed pin, are all too large to eject out the small holes at the distal end of the main shaft.A few additional but less important observations were made including the following, the laser etching on the shaft was significantly faded from years of cleaning and sterilization.The flush port and tension screw cap were non-authentic aftermarket parts, and underneath the aftermarket tension screw cap it was observed that some rust/corrosion was present on the nipples of the tension cable.When the device was articulated, the tension screw moved proximally, pulling the tension cable proximally within the device.The distal end of the cable was essentially fixed, and the result was that the relative movement of tension cable through the segment pieces increased the further proximal the segment piece was.As such, wear of the cable tended to occur the most at the proximal most segment piece.However, the cable appeared to have failed several segment pieces distal of the proximal most piece.Furthermore, the braids of the cable are not a frayed mess severed at a varying locations to indicate they failed individually at different points in time due to friction and wear.Instead the individual braids are still relatively neatly wound around one another, and the location the broken braids was concentrated at two different locations along the length of the cable.These locations are approximately one segment length apart from one another.This observation indicated that the most likely cause of the cable failure was that the flexible region was forced to flex in a direction beyond the intended direction of articulation for these segment pieces, repeatedly, and the cable being pressed against the internal edges of those segment pieces, repeatedly and drastically acted to cause those edges to slice through the individual cable braids.To clarify, a common example of this scenario, is that the device was cleaned and sterilized without using the sterilization sleeve which was designed to protect the flexible region of these devices.The flexible region was instead forced beyond it¿s intended range of articulation and not necessarily in the same direction as the intended articulation, so that the device will collectively be short enough to fit within a smaller sterilization tray, steam sterilizer, or automatic cleaner.The repeated exposure to being forced in a direction and to an extent it was not designed for, forced the internal edges of the segment pieces against the braids of the cable with enough force to severe the individual cable braids.Handling the device in this way was specifically cautioned against in the instructions for use (ifu) for this device.Further indication that the device was most likely repeatedly handled in this way was that the memory wire was severed, and severed at a location that in its resting (unarticulated) state resided with the main shaft of the device approximately 2 inches proximal of the distal end of the device.As the device was being articulated, the gaps between segment pieces are closed and both the tension cable and memory wire are driven proximally into the main shaft of the device, and within the shaft, the memory wire is protected from any forces that could damage it.For the memory wire to have been severed at this location, could only have been caused by a force acting to pull the flexible segment pieces of the device apart, and this could only have occurred by forcing the flexible region of this device opposite the direction those segment pieces are designed to articulate towards.The ifu for this device, stated, ¿when sterilizing or storing device, always use protective sterilizing sleeve provided.Failure to use the sleeve may result in premature device failure.This device should never be folded or bent to fit into a small sterilization tray.¿ the combined damage to both the memory wire and cable are strong indications this instruction was not followed.Most likely repeated mishandling of the device in this way acted to severe many of the strands of the tension cable, compromising the strength of the cable, causing the cable to fail under tension during surgical use causing the reported failure event.Additionally, a sterilization sleeve was not returned with the remainder of this device.Furthermore, it was unlikely that the tension cable and memory wire failed completely at exactly the same moment.Instead it was more likely that the memory cable failed first, and due to its failure prior to the failure event, the segment pieces were capable of falling into the patient.Had only the tension cable failed the segment pieces of the flexible region of the device would have remained on the memory wire and no pieces would have fallen into the patient.A state where only the memory wire had failed completed could have been noticed by the customer prior to the failure event occurring as the proximal end of the memory wire and nipple would have been heard shifting distally and proximally within the shaft and handle of the device.A review of the complaint history log was performed, and no other issues were identified for any 89-6112 devices with a date code of e16 for this type of failure mode to indicate other users have experienced a similar issue with their products.A review of the device history record (dhr) was also performed, and no non-conformances were identified which could have contributed to the complaint failure mode.Therefore, based on the relatively unfrayed appearance and grouping of the severed braids of the failed tension cable, the location of the break in the memory wire 2 inches deep within the main shaft of the device, the absence of a trend to indicate a problem with the production batch this device came from, and the absence of a non-conformance in the dhr that could have contributed to the observed failure mode, the most probable cause of the complaint failure mode was damage.Please be advised, the ifu¿s can be accessed by searching the relevant product code at lvs.Carefusion.Com and replacement sterilization sleeves are available for purchase as product code 89-6117.However, a replacement sample will be issued for this incident.H3 other text : device evaluation complete.
 
Event or Problem Description

Brand Name
DIAMOND-FLEX HOOK RETRACTOR CVD LEFT 3D
Common Device Name
LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer (Section G)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer Contact
anna wehrheim
75 n. fairview drive
vernon hills, IL 60061
8015652341
MDR Report Key13111435
Report Number1423507-2021-00057
Device Sequence Number11646909
Product Code GCJ
UDI-Device Identifier10885403122774
UDI-Public(01)10885403122774
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K092684
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number89-6105
Device Catalogue Number89-6112
Device Lot NumberE16
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/14/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/21/2021
Supplement Date Received by Manufacturer01/24/2022
Initial Report FDA Received Date12/29/2021
Supplement Report FDA Received Date01/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown